South Dakota, 2014

Hail in South Dakota, August 3, 2014

August 3, 2014 · NWS ABR · 6 events in 1 county or zone

A severe thunderstorm developed in the Aberdeen area bringing anywhere from nickel to golf ball size hail. There was some spotty crop damage along with several damaged vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm developed in the Aberdeen area bringing anywhere from nickel to golf ball size hail. There was some spotty crop damage along with several damaged vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 2:26 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 2:26 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT SUN AUG 3 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SHORTWAVE ENERGY TRACKING ACROSS THE DAKOTAS CURRENTLY WITH A
RATHER GOOD AREAL COVERAGE OF SHOWERS AND STORMS ACROSS SOUTH
CENTRAL ND. STORMS ARE ALSO INCREASING OVER NORTH CENTRAL SD. HI
RES MODELS PICKING UP ON THIS TREND AND CONTINUE TO SHOW
ADDITIONAL DEVELOPMENT THROUGH THE AFTERNOON AS ACTIVITY SPREADS
EAST INTO THE JAMES VALLEY. HAVE INCREASED POPS A BIT INTO THE
EVENING HOURS. ONCE AGAIN THOUGH...SHEAR IS VERY WEAK BUT
ENVIRONMENT IS WEAKLY TO MODERATELY UNSTABLE. NOT EXPECTING MUCH
IN THE WAY OF SEVERE WEATHER BUT THERE MAY BE SOME STRONGER CORES
CAPABLE OF SMALL HAIL...PERHAPS MARGINALLY SEVERE. ACTIVITY THUS
FAR HAS BEEN PULSE-TYPE WITH BRIEF STRONGER CORES. JUST NOT EVEN
SHEAR TO SUSTAIN ANYTHING SIGNIFICANT.

NEXT WAVE TO WATCH IS CURRENTLY ROUNDING THE RIDGE OVER MT. THIS
SYSTEM LOOKS TO BE AFFECTING THE AREA TOMORROW MORNING. MODELS
AGREEING FAIRLY WELL IN BRINGING ADDITIONAL SHOWER AND STORM
DEVELOPMENT OVER THE AREA BETWEEN 12Z AND 18Z MONDAY. HAVE
INCREASED POPS SLIGHTLY.

PRECIP CHANCES GRADUALLY INCREASE THROUGH TUESDAY NIGHT AS SFC LOW
DEVELOPS ACROSS THE HIGH PLAINS. STRONGER SHORTWAVE ENERGY ALSO
MOVES INTO THE AREA AND PROVIDES FOR GREATER CHANCES FOR MORE
WIDESPREAD RAINFALL.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

PCPN CHANCES ARE THE MAIN CHALLENGE IN THE LONG TERM. MID LEVEL
RIDGE OVER THE ROCKIES SHOULD GRADUALLY BREAK DOWN AS ENERGY RIDES
THROUGH THE RIDGE AND ACROSS THE PLAINS. THE MAIN CHANCE FOR PCPN
DURING THE ENTIRE PERIOD WILL PROBABLY BE TUESDAY NIGHT INTO EARLY
WEDNESDAY AS ENERGY ALOFT INTERACTS WITH A BAROCLINIC ZONE
STRETCHING FROM THE WESTERN HIGH PLAINS SOUTHEAST INTO THE LOWER
MISSOURI RIVER VALLEY. MOST LONG TERM MODELS AND EVEN GEFS
PROBABILITIES OF MEASURABLE PCPN SUGGEST AN MCS MOVING FROM
WESTERN SOUTH DAKOTA SOUTHEAST INTO NORTHERN NEBRASKA. THEN FOR
MUCH OF THE REMAINING LONG TERM THE ECMWF BACK-DOORS A PRETTY
DECENT HIGH PRESSURE INTO THE REGION FROM THE EAST/NORTHEAST. THE
GFS IS LESS AGGRESSIVE WITH THIS BUT THE ECMWF HAS BEEN FAIRLY
CONSISTENT THE LAST COUPLE DAYS. SO HAVE BUMPED DOWN POPS FOR THE
WED THROUGH FRI TIME PERIOD...ESPECIALLY OVER THE NORTHERN/EASTERN
CWA. TEMPERATURES...OVERALL SHOULD FAVOR NEAR TO BELOW NORMAL
THROUGH THE PERIOD UNDER THE INFLUENCE OF EASTERLY FLOW OFF
SURFACE HIGH OVER THE UPPER MISSISSIPPI VALLEY.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH BETTER CHANCES
AT KMBG AND PIR AFT 00Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SCARLETT
AVIATION...SCARLETT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 3:19 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT SUN AUG 3 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT SUN AUG 3 2014 /319 AM MDT SUN AUG 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
PERIOD...WITH THE BEST CHANCE COMING TUESDAY NIGHT INTO EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

In the hours before

Special weather statement, Aug 3, 12:49 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT SUN AUG 3 2014

SDZ008-031915-
ROBERTS-
149 PM CDT SUN AUG 3 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ROBERTS
COUNTY UNTIL 215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUDEBUSCH CORNER...OR 14 MILES SOUTH OF
SISSETON...MOVING EAST AT 20 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4558 9697 4540 9697 4541 9722 4558 9723
TIME...MOT...LOC 1849Z 272DEG 18KT 4547 9711

TMT
Special weather statement, Aug 3, 4:19 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM CDT SUN AUG 3 2014

SDZ006-018-032245-
BROWN-SPINK-
519 PM CDT SUN AUG 3 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 545 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WARNER...OR 8 MILES SOUTHWEST OF ABERDEEN...
MOVING EAST AT 5 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MANSFIELD...ABERDEEN...WARNER
AND MELLETTE.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4544 9829 4512 9835 4519 9870 4552 9870
TIME...MOT...LOC 2219Z 278DEG 7KT 4535 9855

WISE
Special weather statement, Aug 3, 4:45 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT SUN AUG 3 2014

SDZ006-032315-
BROWN-
545 PM CDT SUN AUG 3 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BROWN
COUNTY UNTIL 615 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABERDEEN...MOVING EAST AT 10 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ABERDEEN...STRATFORD AND
BATH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 45 TO 55 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4555 9822 4526 9824 4528 9864 4557 9864
TIME...MOT...LOC 2245Z 270DEG 10KT 4544 9850

WISE

The radar

The Aberdeen radar (KABR), 8 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Brown

When
August 3, 4:47 PM CST
Where
Brown County, 2.01 mi SW of Aberdeen
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -98.510

Hail, Brown

When
August 3, 4:50 PM CST
Where
Brown County, Aberdeen
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.480

Hail, Brown

When
August 3, 4:52 PM CST
Where
Brown County, 0.97 mi W of Aberdeen
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.500

Hail, Brown

When
August 3, 4:53 PM CST
Where
Brown County, 1.19 mi SW of Aberdeen
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -98.500

Hail, Brown

When
August 3, 4:55 PM CST
Where
Brown County, 1.38 mi S of Aberdeen
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -98.480

Hail, Brown

When
August 3, 4:55 PM CST
Where
Brown County, 0.84 mi NE of Aberdeen
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
45.480, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540294, 540295, 540296, 540297, 540298, 540299.